Georgia, 2023

Rip Current in Georgia, August 27, 2023

August 27, 2023 · NWS CHS · 1 event in 1 county or zone

Onshore winds in combination with long period swell led to rip currents along the beaches of southeast Georgia.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Onshore winds in combination with long period swell led to rip currents along the beaches of southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 27, 2:20 PM EST, 56 minutes earlier.

Area forecast discussion, Aug 27, 2:20 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
320 PM EDT Sun Aug 27 2023

.SYNOPSIS...
A cold front will stall northwest of the region into Tuesday.
Tropical Storm Idalia is expected to move across the eastern
Gulf of Mexico early this week, then impact the local area by
mid-week bringing a number of impacts to the area. High
pressure will rebuild into the area by late week and continue
into the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The airmass remains fairly capped today, so the sea breeze has
thus far only triggered limited convection. There is better
convergence across the SC Midlands in association with a
stalled front. Isolated to scattered showers and tstms will be
possible farther inland through early evening, after which the
loss of daytime heating should cause activity to diminish. From
mid-evening onward, we anticipate dry conditions due to a lack
of appreciable forcing.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
Monday: Rain chances continue to trend downward with the area
positioned between a mid-level weakness to the west and Hurricane
Franklin passing well offshore. The ridging between these two
features will yield little in the way of forcing aloft with low-
level forcing being confined to mesoscale boundary interactions such
as outflow-sea breeze and outflow-outflow collisions. Pops were
lowered to 20-30%. The best chances for showers/tstms will shift
inland with the sea breeze with convection generally dying off by
mid-late evening with the loss of heating. Some nocturnal convection
could spark over the Atlantic after midnight, which could make a run
for the beaches. Highs will range from the lower-mid 90s inland to
the mid-upper 80s at the beaches. Lows early Tuesday will range from
the lower-mid 70s inland to the upper 70s/lower 80s at the beaches
and Downtown Charleston.

Tuesday: Ridging looks to intensify across the area Tuesday as
Hurricane Franklin passes off the North Carolina Outer Banks and
Idalia strengthens in the eastern Gulf of Mexico. Although heights
build aloft, net moisture and instability will slowly increase. The
eventual coverage of showers/tstms remains uncertain given the two
competing processes, but pops were once again lowered slightly from
the previous forecast (lowered to 30-50%) as the NBM has been
running way too wet over the past few months. Overnight, rain
chances look to increase to 50-70% as a PRE (Predecessor Rain Event)
signal begins to materialize in the vicinity of a stationary front
and moisture levels increase further ahead of Idalia. Highs will
range from the upper 80s/lower 90s, except mid 80s at the beaches.
Lows early Wednesday will range from the lower-mid 70s inland with
upper 70s/lower 80s at the beaches and Downtown Charleston.

Wednesday: Much of Wednesday into Wednesday night will be dominated
by Idalia. 27/12z guidance has shifted east a bit and a tad faster.
The latest NHC forecast shows increasing probabilities for both
tropical storm and hurricane conditions, but it is still too soon to
talk specifics with respect to deterministic winds for the local
area. Much will be determined on how Idalia responds to conditions
over the eastern Gulf of Mexico and how it tracks over northern
Florida. Suffice to day, confidence is increasing that some degree
of impacts, possibly significant, will occur across Southeast South
Carolina and Southeast Georgia. In addition to possible tropical
storm and/or hurricane conditions, heavy rainfall and flooding will
become an issue, especially with elevated high tides expected and a
PRE potentially ongoing. This will only enhanced the risk for flash
flooding, especially at the coast. There is still plenty of time to
pin down the heavy rain, wind and tide forecasts, and how they will
interplay. Expect a variety of hydrologic, tropical and
surge/coastal flooding headlines will be needed at some point,
possibly as early as Monday afternoon.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Expect improving conditions Thursday with breezy conditions
lingering through the morning as Idalia pulls away. Rain chances
will remain fairly limited Friday through Sunday and geared more
towards a standard, diurnal pattern.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Some pesky MVFR stratocu early this afternoon has mostly lifted
to VFR now. Generally VFR for the remainder of the day into the
overnight. Some guidance is hinting at MVFR ceilings and/or
vsby around daybreak Monday. We hinted at some reductions in the
18Z TAFs but maintained VFR for now. Rain chances are higher on
Monday due to a weak surface trough. Showers or tstms could
drift in off the Atlantic during the day.

Extended Aviation Outlook: Flight restrictions are likely Tuesday
associated with showers and thunderstorms. Confidence is increasing
in the region seeing impacts from Idalia Wednesday into Thursday.
Breezy to windy conditions will be possible, as well as low cigs and
reduced visibilities due to tropical rains. Additionally there could
be a risk of low-level wind shear depending on Idalia's track.
Conditions are expected to improve significantly Friday and heading
into the weekend.

&&

.MARINE...
Fairly weak SE winds expected through tonight with winds below
10 kt after the coastal sea breeze subsides.

Monday through Friday: Confidence is increasing that hazardous
conditions will impact the marine area by mid-week as Idalia impacts
the marine area. The worst conditions will occur Wednesday into
Wednesday night as the system makes it closest approach. It is still
a bit too far out to pin down specific, deterministic winds, but the
risks for both tropical storm and hurricane conditions are
increasing. Mariners are urged to begin preparations now. Seas will
steadily build through mid-week with 6 ft seas possibly reaching
portions of the waters Monday night, mainly due to increasing swells
from distant Hurricane Franklin. A Small Craft Advisory may be
needed prior to the issuance of any possible tropical headlines.

Rip Currents: Swells from Hurricane Franklin have reached the local
marine area and will continue to build through Tuesday. Swells are
expected to reach 2 ft/10 sec by Monday and 3 ft/10-12 sec by
Tuesday. This will support a moderate rip current risk for all
beaches Monday and a high risk for all beaches Tuesday.

&&

.TIDES/COASTAL FLOODING...
The combination of astronomical forces (full moon with lunar
perigee on Wednesday) along with periods of onshore winds may
result in coastal flooding along portions of the South Carolina
and Georgia coast this week. Coastal flooding may occur during
the evening high tides Monday through Thursday, then possible
during both the morning and evening high tides beginning Friday.
In addition, TS Idalia may bring rounds of moderate to heavy
rainfall along with gusty winds, potentially Tuesday through
Thursday. There is low confidence concerning the details of this
system's timing, placement, and strength.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...ST
LONG TERM...ST
AVIATION...JRL/ST
MARINE...JRL/ST
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 27, 4:07 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
507 AM EDT Sun Aug 27 2023

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
280915-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
507 AM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical: Tropical Depression 10 will impacts portions of the
Southeast U.S. by mid-week as a tropical storm. Locally, there will
be a risk for heavy rainfall, freshwater flooding, coastal
inundation and rip currents. In addition, tropical storm force winds
and an isolated tornado could also occur. A variety of watches,
warnings and advisories may be needed next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-280915-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
507 AM EDT Sun Aug 27 2023

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical: Tropical Depression 10 will impacts portions of the
Southeast U.S. by mid-week as a tropical storm. Locally, there will
be a risk for heavy rainfall, freshwater flooding, coastal
inundation and rip currents. In addition, tropical storm force winds
and an isolated tornado could also occur. A variety of watches,
warnings and advisories may be needed next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-280915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
507 AM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical: Tropical Depression 10 will impacts portions of the
Southeast U.S. by mid-week as a tropical storm. Locally, heavy
rainfall reducing visibilities to 1 NM or less, tropical storm force
winds and isolated waterspouts could occur. Tropical Storm Watches
and Warnings may eventually be needed for portions of the local
marine area.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
August 27, 3:16 PM EST to 3:50 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

A lifeguard reported 4 strong rip currents about 25 yards long near the Tybee Pier,|resulting in 3 rescues between 316 PM to 350 PM.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134474.